Kansas, 2023

Damaging Wind in Kansas, August 12, 2023

August 12, 2023 · NWS SGF · 1 event in 1 county or zone

A weakening linear mesoscale convective system moved into southeastern Kansas and was able to produce a damaging wind gust before weakening as it moved east into southern Missouri.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$20,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

A weakening linear mesoscale convective system moved into southeastern Kansas and was able to produce a damaging wind gust before weakening as it moved east into southern Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Aug 12, 12:15 AM CST, 1 hour 25 minutes earlier.

Area forecast discussion, Aug 12, 12:15 AM CST, 1 hour 25 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
115 AM CDT Sat Aug 12 2023

...AVIATION UPDATE...

Key Messages:

1. Heat Index values of 100-110F through 7 PM. A Heat Advisory
remains in effect for the western two-thirds and all counties along
the Arkansas Border.

2. Confidence is increasing for thunderstorms late this evening into
   early Saturday. Severe storms and isolated flooding may occur.

3. Heat Index values will approach 105 along our southern and
western border on Saturday. So will extend a heat advisory through
Saturday afternoon.

4. Additional strong to severe thunderstorms and localized flooding
are expected Sunday into early Monday as a cold front moves across
the region.

.SHORT TERM...(This evening through Saturday)
Issued at 207 PM CDT Fri Aug 11 2023

Heat This Afternoon: High temperatures have already reached to lower
to mid 90s over much of the area and are expected to top out in the
upper 90s west of Highway 65, and remain in the lower to mid 90s
east of Highway 65. The heat combined with dewpoints in the 70s have
produce heat index values of 100 to around 108. The Heat Advisory
currently in effect will remain going through 7 PM.

Storm development potential this afternoon and evening: There is
already much instability over the area this afternoon with CAPE
values exceeding 3000 j/kg. However the lack of surface boundaries
and weak ML CIN is limiting storm development so far. Over our far
southwest counties, there may be enough of a thermal boundary where
thicker cloud cover has persisted through the day. This may spark
some isolated storms late this afternoon, but better chances for
storm development will be during the evening and into the overnight
hours as outflow from storms over eastern Kansas spreads eastward
and the low level jet develops. When storms move into the area,
large hail and damaging winds would be possible as the unstable
airmass is lifted. If training occurs later tonight into early
Saturday, localized flooding would also be possible.

Storms and Temperature Trends on Saturday: Storms will likely linger
into Saturday morning but severe threat should decrease with the
loss of the low level jet and and lack of surface based instability.
Left over cloud debris should help hold afternoon high temperatures
down several degrees lower than today's readings. However, our south
and west counties will likely have enough time between storms ending
and maximum afternoon heating to get close to advisory criteria. So
will carry another heat advisory for 1-6 PM Saturday near the KS and
AR borders.

.LONG TERM...(Saturday Night through Friday)
Issued at 207 PM CDT Fri Aug 11 2023

Severe storm and flooding potential from late Saturday night through
Monday: With a stalled boundary extending roughly front central OK
northeastward along the I-44 corridor, additional storms are
expected to develop as the low level jet interacts with the
boundary. Most of this activity will likely be sub-severe but could
produce heavy rainfall as storms potentially train along the
boundary.

On Sunday, a strong shortwave trough and cold front moving
southeastward from the northern Plains will drop southward into the
Ozarks. Depending on how much the atmosphere recovers from the
overnight storms, there will the be potential for severe storms and
an flooding. SPC has a slight risk over the entire area.

Once the front clears the region on Monday, cooler temperatures and
little to no additional precipitation is expected until late next
week, when another front moves across the area.

&&

.AVIATION...(For the 06Z TAFS through 06Z Saturday night)
Issued at 106 AM CDT Sat Aug 12 2023

Scattered showers and thunderstorms are possible at the TAF sites
tonight into Saturday morning. There remains a fair amount of
uncertainty with the coverage of this activity, so kept the TAF
mention to VCTS for now. Saturday afternoon and evening should be
dry, but another round of showers and storms is expected Saturday
night into Sunday morning.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
     for MOZ066-077-088-093>097-101>106.

KS...Heat Advisory from 1 PM this afternoon to 6 PM CDT this evening
     for KSZ073-097-101.

&&

SHORT TERM...Terry
LONG TERM...Terry
AVIATION...Titus
Hazardous weather outlook, Aug 11, 7:04 PM CST, 6 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
804 PM CDT Fri Aug 11 2023

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-130115-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
804 PM CDT Fri Aug 11 2023

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Tonight.

Weather hazards expected...

  Limited hail risk.
  Limited thunderstorm wind damage risk.
  Elevated lightning risk.
  Elevated excessive heat risk.
  Limited excessive rainfall risk

DISCUSSION...

Heat index values will continue to drop through the 90s this
evening and back into the 80s overnight.

Thunderstorms are still expected to develop and move into west
central Missouri toward midnight and then southeastward into the
region overnight. Some of these storms may produce large hail to
the size of half dollars, damaging winds to 70 mph, and heavy
rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms will be possible over the eastern Ozarks Saturday,
but better chances exist Saturday night into Sunday. Some of these
storms may become severe on Sunday.

Heat index values in the upper 90s to around 110 will be possible
Saturday and Sunday but this will depend on how much rainfall and
cloud cover are present.

.SPOTTER INFORMATION STATEMENT...

 Spotter activation is not expected for tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Lindenberg

In the hours before

Special weather statement, Aug 12, 12:54 AM CST, 46 minutes before
Special Weather Statement
National Weather Service Springfield MO
154 AM CDT Sat Aug 12 2023

KSZ097-101-120745-
Cherokee KS-Crawford KS-
154 AM CDT Sat Aug 12 2023

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CHEROKEE AND CRAWFORD
COUNTIES THROUGH 245 AM CDT...

At 153 AM CDT, Doppler radar was tracking a strong thunderstorm 7
miles south of St. Paul, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Pittsburg, Frontenac, Columbus, Girard, Arma, Cherokee, Weir,
Sherman, Mulberry, Scammon, Chicopee, Mccune, Franklin, Walnut, West
Mineral, Roseland, Beulah, Croweburg, Yale and Carona.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3767 9509 3761 9462 3713 9462 3725 9508
      3738 9507 3739 9509
TIME...MOT...LOC 0653Z 279DEG 32KT 3742 9514

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

Melto

The radar

The Springfield radar (KSGF), 117 km away, was scanning. The volume nearest the first event began at 07:42 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Crawford

When
August 12, 1:40 AM CST
Where
Crawford County, 0.55 mi E of Croweburg
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
37.550, -94.660

A few power lines and large limbs were reported down resulting in power outages.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2023Every state in 2023This day in weather historyWarnings in Kansas, August 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1132868.